Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 313, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 6, 1998, 7:56 AM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 1998, 7:56 AM CDT (12:56 UTC)
- Expired
- Oct 6, 1998, 1:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dent County, MO, Douglas County, MO, Howell County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 061257 FFWSGF MOC065-067-078-091-149-153-203-215-061845- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 756 AM CDT TUE OCT 6 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLOOD WARNING FOR... CEDAR COUNTY IN SOUTHWEST MISSOURI DENT COUNTY IN SOUTH CENTRAL MISSOURI DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI HOWELL COUNTY IN SOUTH CENTRAL MISSOURI OREGON COUNTY IN SOUTH CENTRAL MISSOURI OZARK COUNTY IN SOUTHWESTERN MISSOURI SHANNON COUNTY IN SOUTH CENTRAL MISSOURI TEXAS COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 145 PM CDT * AT 732 AM...SOME LOCAL LAW ENFORCEMENT AND VOLUNTEER WEATHER OBSERVERS IN DENT...SHANNON AND TEXAS COUNTIES REPORTED LOCALIZED FLOODING FROM SALEM TO GAINESVILLE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. * SCATTERED SHOWERS WILL CONTINUE TO STREAM NORTHWARD OUT OF ARKANSAS. THIS ACTIVITY IS FALLING ON AN ALREADY SATURATED GROUND. RAINFALL AMOUNTS SINCE 10 PM MONDAY NIGHT ARE AVERAGING BETWEEN 1 INCH TO AS MUCH AS 5 INCHES. A VOLUNTEER WEATHER OBSERVER IN CABOOL RECEIVED 5 INCHES OVER THE LAST 20 HOURS. PHONE CALLS MADE TO AREA SHERIFF DEPARTMENTS REVEAL THAT MANY LOW WATER BRIDGES HAVE WATER OVER THEM...AND WITH ANOTHER ONE QUARTER OF AN INCH TO AS MUCH AS ONE HALF OF RAIN THIS MORNING...AND WITH NEW DEVELOPMENT POSSIBLE THIS AFTERNOON...LOCALIZED FLOODING WILL CONTINUE. A WEATHER OBSERVER IN ELDORADO SPRINGS REPORTED CEDAR CREEK REMAINS FLOODED ON HIGHWAY 32. HIGHWAY EE IN ANN IN EXTREME NORTHEAST DOUGLAS COUNTY REMAINS CLOSED. THE WEATHER OBSERVER IN CARTHAGE REPORTED 4 INCHES OF RAIN...AND COMMENTED THAT THIS WAS THE WORST RAIN AND FLOODING EVENT SINCE 1993. THIS NEW FLOOD WARNING SUPERCEDES THE PREVIOUS FLASH FLOOD WARNINGS FOR SOUTH CENTRAL MISSOURI AND THE FLOOD WARNING FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR COUNTIES EAST OF A LINE FROM TUSCUMBIA TO BUFFALO TO GAINESVILLE. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FpIND ALTERNATE ROUTES. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:00 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Oct 6, 3:00 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 AM CDT TUE OCT 6 1998 LATEST SFC ANALYSIS INDCS CDFNT RUNNING ROUGHLY ALONG A KVIH-KHRO LINE. SEVERAL WK LOW PRES WVS HAVE BEEN MOVG ALONG THE FNT TO ENHANCE LIGHT TO MODERATE RAINFALL OVR MUCH OF THE CWA SINCE LAST EVENING. LATEST 88D DATA HAS SHOWN A SLOW DECREASE IN AREAL COVERAGE ACRS SERN KS AND EXTREME SWRN MO. ALMOST THE ENTIRE CWA RMNS UNDER FLOOD WARNINGS THIS MRNG. MODELS ARE ALL INDCG THAT MAIN UPR LOW...CURRENTLY OVR NERN SD...WL SLOWLY LIFT NEWD OVR THE NXT 48 HRS. ETA MODEL ATTEMPTS TO MOVE UPR TROF AXIS ACRS FA QUICKER THAN NGM. ETA ALSO INDCS MORE OF A NEG TILT TO TROF AND PUSHING PRECIP/MOISTURE FASTER TO THE E. SLOWER NGM SEEMS MORE REASONABLE ATTM AND WL FOLLOW IT FOR THIS FCST. MAIN FCST PROBLEMS TODAY WL CONT TO BE FLASH FLOOD POTENTIAL/PRECIP CHCS AND TEMPS. BASED ON LATEST RADAR AND SATELLITE TRENDS...WOULD LIKE TO EXTEND FFA THRU TODAY ACRS MAINLY THE ERN HALF OF THE CWA. TIME SECTIONS FM BOTH THE ETA AND NGM CONT TO INDC BEST UPWARD VERTICAL MOTION THIS MRNG...WITH A DCRG TREND LATER TODAY. THIS INDCS THAT MAIN PRECIP AXIS WL CONT TO SLOWLY SHIFT EWD OVR THE NXT 24 HRS. TEMPS WL BE TRICKY TODAY WITH CDFNT BISECTING THE FA. CURRENTLY... READINGS IN THE LOW TO MID 50S ACRS WRN CWA...WITH MID 60S COMMON TO THE EAST OF THE FNT. SOME AREAS JUST EAST OF THE FNT MAY SEE THEIR HIGHS REACHED EARLY TODAY. WL USE A BLEND OF NGM/AVN MOS FOR TEMPS ALL PDS. FOR TNGT...IF SKIES CLEAR OUT AND WNDS DIE DOWN...WL LIKELY SEE AREAS OF FOG DVLP. WOULD LIKE TO MENT SOME FOG IN THE ZNS TNGT...ESP IN THE WESTERN GROUP (SGF/JLN). THANKS TO STL AND LIT FOR COORDINATION. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) AIZ/VIH/UNO... ...FLASH FLOOD WATCH TODAY... TODAY...OCCASIONAL SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...DIMINISHING LATE THIS AFTERNOON. EARLY HIGH IN THE UPPER 60S...WITH TEMPERATURES FALLING THIS AFTERNOON. SOUTH WIND AROUND 10 MPH...SHIFTING TO NORTHWEST. SE KS/JLN/SGF... TODAY...SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM THIS MORNING... OTHERWISE MOSTLY CLOUDY. HIGH FROM 55 TO 60. NORTHWEST WIND 10 TO 15 MPH. CCF SGF EB 056/045 061/042 064 0951- JLN EB 057/043 062/044 065 094-- RICKARD/GORDON/TAGGART
In the hours before
Special weather statement, Oct 6, 5:02 AM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061300- SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS... NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 AM CDT MON OCT 5 1998 ...FLASH FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS EAST OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE... ...FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS WEST OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE... ...FLASH FLOOD WATCH IN EFFECT TODAY FOR SOUTH CENTRAL MISSOURI... AT 425 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE LOCALLY HEAVY RAIN AND EMBEDDED THUNDERSTORMS ACROSS SOUTH CENTRAL MISSOURI. THE HEAVIEST ACTIVITY WAS ALONG A MONTAUK STATE PARK TO CABOOL TO GAINESVILLE LINE. RAINFALL AMOUNTS OF ONE HALF TO AS MUCH AS ONE INCH FELL BETWEEN 230 AND 430 AM FROM SALEM TO MOUNTAIN GROVE TO GAINESVILLE. SHANNON COUNTY SHERIFF DEPARTMENTS REPORTS THAT THE BUCK HOLLOW CAMPGROUND NEAR AKERS AND ALONG THE CURRENT RIVER IS BEGINNING TO FLOOD. THE RIVER HAS RISEN TO 6 FEET AND IS STILL RISING. IF YOU LIVE ALONG THE CURRENT RIVER IN NORTHWEST SHANNON COUNTY...MOVE TO HIGHER GROUND IMMEDIATELY. DOUGLAS COUNTY SHERIFF REPORTS THAT HIGHWAY EE IN EXTREME NORTHEAST DOUGLAS COUNTY NEAR ANN IS FLOODED. TEXAS COUNTY HIGHWAY DEPARTMENT IS WATCHING A LOW WATER BRIDGE CROSSING IN THE CITY OF HOUSTON ON 63 HIGHWAY THAT IS BANKFULL THAT MANY SOON FLOOD. DESPITE THE LACK OF GROUND TRUTH REPORTS...RAINFALL HAS EXCEEDED GROUND SATURATION LEVELS...THEREFORE MANY SECONDARY ROADS ARE PROBABLY FLOODED. LAW ENFORCEMENT AGENCIES INDICATED THAT FLOODING CONTINUED IN AREAS THAT RECEIVED HEAVY RAINFALL LATE SUNDAY NIGHT THROUGH MONDAY. ALSO...LARGER RIVERS IN THE REGION HAD RISEN OUT OF THEIR BANKS AND FLOOD PRONE AREAS ADJACENT TO THESE RIVERS HAD FLOODED AS WELL. FLOOD WARNINGS WERE IN EFFECT UNTIL 800 AM FOR C0UNTIES ALONG AND WEST OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LdINE. BE ESPECIALLY CAREFUL WHEN TRAVELING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS.DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. GORDON
Special weather statement, Oct 6, 7:01 AM CDT, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 630 AM CDT MON OCT 5 1998 ...FLASH FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS EAST OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE... ...FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS WEST OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE... ...FLASH FLOOD WATCH IN EFFECT TODAY FOR SOUTH CENTRAL MISSOURI... AT 625 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE LIGHT TO MODERATE RAINFALL ACROSS SOUTH CENTRAL MISSOURI. THE HEAVIEST ACTIVITY WAS ALONG A MONTAUK STATE PARK TO CABOOL TO GAINESVILLE LINE. RAINFALL AMOUNTS OF ONE THIRD TO THREE QUARTERS OF AN INCH FELL BETWEEN 4 AND 6 AM FROM SALEM TO MOUNTAIN GROVE TO TECUMSEH. SHANNON COUNTY SHERIFF DEPARTMENTS REPORTS THAT THE BUCK HOLLOW CAMPGROUND ON THE JACKS FORK RIVER HAS FLOODED. THE RIVER HAS RISEN TO JUST OVER 7 FEET AND IS STILL RISING. IF YOU LIVE ALONG THE CURRENT RIVER OR JACKS FORK RIVER IN SHANNON...DENT OR TEXAS COUNTIES...BE PREPARED TO MOVE TO HIGHER GROUND. DOUGLAS COUNTY SHERIFF REPORTS THAT HIGHWAY EE IN EXTREME NORTHEAST DOUGLAS COUNTY NEAR ANN IS FLOODED. HICKORY COUNTY SHERIFF REPORTS THAT THE BRIDGE ON COUNTY ROAD 11 NORTH OF HUMANSVILLE HAS BEEN WASHED OUT. DESPITE THE LACK OF GROUND TRUTH REPORTS...RAINFALL HAS EXCEEDED GROUND SATURATION LEVELS...THEREFORE MANY SECONDARY ROADS ARE PROBABLY FLOODED OVER SOUTH CENTRAL MISSOURI. THE RAIN HAS EITHER ENDED OR IS VERY LIGHT WEST OF HIGHWAY 65. RUNOFF IS RAPIDLY WINDING DOWN ACROSS ALL OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. AT THIS MOMENT...OUR INTENTION IS TO LET THE FLOOD WARNINGS WEST OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE EXPIRE ON SCHEDULE AT 8 AM. DO NOT CROSS FLOODED ROADWAYS OR ROADS WITH BARRICADES. FIND AN ALTERNATE ROUTE FOR YOU AND YOUR LOVED ONES. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 9:50 PM CDT | Flash Flood Warning | SGF | Barton, Cedar, Dade, Jasper, Polk | 6 hr |
| Oct 5, 9:50 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 6 hr |
| Oct 5, 9:50 PM CDT | Flash Flood Warning | SGF | Miller | 6 hr |
| Oct 5, 9:50 PM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Oct 5, 9:50 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| Oct 5, 9:50 PM CDT | Flash Flood Warning | SGF | Dallas | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Dent, Howell, Oregon, Shannon, Texas | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Douglas, Laclede, Webster, Wright | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Miller, Morgan | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Dallas, Hickory, Polk, St. Clair | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Christian, Ozark, Stone, Taney | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Barton, Cedar, Dade, Greene, Lawrence | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Maries, Pulaski | 6 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Oct 6, 7:56 AM CDT | Flash Flood Warning | SGF | Cedar | 6 hr |
| Oct 6, 7:56 AM CDT | Flash Flood Warning | SGF | Ozark | 6 hr |
| Oct 6, 7:56 AM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.